Does stress interfere with Carbimazole?

I was recently diagnosed with Graves and began taking Carbimazole - 10mg a day. I am an opera singer and am away for 13 weeks so my GP thought it best to give me a relatively low dose to keep a lid on things until I can be monitored regularly. I was doing well - my raised pulse was settling and other symptoms were greatly eased. Then, as the pressures of opening night built, my heart began racing again and hasn't quite settled back down. Opening night was last night. Does anyone have similar experience of this and will it settle again?

6 Replies

oldestnewest
  • I think stress definitely does effect the pulse and other symptoms quite severely. Beta Blockers are also usually prescribed (as well as Carbimazole) specifically to reduce the heart rate. It may be that the Carbimazole is taking a while to work (others on this site say it takes at the very least two weeks to work or even much longer). Have you had your blood test results yet? I too have just recently been diagnosed with Graves (TSH 0.01 and T3 12.8) and have been prescribed Carbimazole 40mg per day and Propanolol 80mg but have not yet taken them as rather worried about any possible side effects plus the doses seem quite high. Wishing you all the best and hoping that things will soon star to improve for you.

  • Hi, I am also on carbimazole 15mg and propranolol 80mg and have been taking the propranolol for 3 months now. Used to take everyday and it did help but made me light headed and so I now only take them when my heart is hammering. Had no side effects from them so I would say worth taking if your heart is pounding but try not to take daily unless you need to

  • It may be the Graves causing the anxiety symptoms as it may not be under control as yet. I certainly felt very stressed and anxious before diagnosis (graves) and until things were stabilised. Once your medication is sorted you should start to calm down, 10mg seems quite a low dose (I started on 10mg but was moved up to 40mg once I saw the endo)

  • i was diagnosed with graves in feb 2012 and put on beta blockers and carbimazol

    needed the betablockers for 2 weeks til the carb kicked in to stop the shakes and beating heart

    the carb however lowered my white cell count too much and was stopped and put on ppt

    all the symptoms came back heat tremor rapid heart beat etc but 2 weeks later when ppt kicked in all ok again

    eventually dose lowered so now on only 1 tab daily

    i would say no side effects from drugs but developed frozen shoulder 3 months after diagnosis and then labrynthitus co incidence?

    prior to this i have nt visited my dr in years never had more than a cold!

    good luck

    hotfeet

  • Hi

    It is usual to start newbies on a high dose often 40mg daily and some do take beta blockers.

    If you have been told to start carbimazole then you must and do so daily.

    I think that the low dose of 10 mg is way too low and I am surprised at it. It is obvious that your thumping heart and anxiety are thyroid related and as it is not under control yet you will probably have a lot more of the same. It will take a higher dose of meds and a longer period of time to get on top of it. Some people never can and go on to have surgery or RAI instead.

    Do go see your GP or and endocrinologist and have some bloods done. Once done record the results and post on here. Keep a daily diary of how you are feeling and what problems you are having or feeling.

  • I don't have general anxiety...as an opera singer I am always nervous for performances, especially premieres, but not the rest of the time. I am very fit - I used to run 40 or 50 miles a week before the Graves set in and my muscles wasted and weakened,, but am still managing 30 miles. My pulse is generally slow, but obviously not since the Graves began. When I began with the Carbimazole, it came down in a couple of days and stayed down for 4 or 5 weeks, right up until opening night and the subsequent performances of this opera. I am home next weekend and will have a blood test done....with any luck things will have calmed down again by then. I go off to rehearse another opera on the Sunday, and will have 6 weeks before another set of performances and nerves. It is a regular pattern in my life. I am hoping it won't impede my recovery. Thank you for your responses.

You may also like...